In a nutshell
The authors aimed to determine whether severe skin and nail infections observed in patients with breast cancer were due to a combination-chemotherapy treatment.
Trastuzumab (Herceptin) is a common drug used to treat patients with human epidermal growth factor 2 positive (HER2+) breast cancer. The HER2 protein can promote cell growth and division when present on the cell surface. Trastuzumab blocks HER2, decreasing cell growth. Since the approval of trastuzumab, the survival of patients with HER2+ breast cancers has improved dramatically.
New cancer research has approved the addition of pertuzumab (Perjecta) to trastazumab administered chemotherapy for patients with HER2+ breast cancer. Previous studies, however, have shown that toxicities may arise from this treatment.
Methods & findings
The aim of this study was to determine whether skin and nail infections were a resulting side effect from trastazumab and pertuzumab chemotherapy treatment for breast cancer.
A total of 18 patients with breast cancer were evaluated for toxicities associated with this combination-chemotherapy treatment. 67% of patients received the treatment before surgery and 22% recieved the treatment after surgery. 11% of patients had metastatic disease (the disease had spread to other organs).
Out of 18 patients, there were 21 reported skin/nail infections. Out of these, 7 developed after only 1 cycle of treatment. Folliculitis (inflammation of the hair follicles) was found on the face or sclap in 33% of patients and on the arms/legs/trunk of 22%. 28% developed an abscess (an infected area with a center of pus that must be drained).
39% of infections were cultured (tested for bacteria type) and were identified as Staphylococcus infections (a type of bacterial infection).
The bottom line
The authors concluded that the occurrence of infections, particularly Staphylococci infections, to the skin and nails was a unique and unforeseen toxicity observed when pertuzumab was added to trastazumab treatment.
The fine print
The data within this study is only collected from a small number of patients who developed skin or nail infections. 16 of the 18 patients were treated at the same hospital. A controlled study is needed to confirm results.
If you develop an unusual rash or nail problems while receiving trastazumab and pertuzumab treatment, seek advice from your doctor immediately.
Published By :
Breast Cancer Research and Treatment
Nov 11, 2014
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?